Have Questions? Call Us Toll Free (877) 880-5251

Antidepressants Cause Cataracts, Study Finds

Seniors who take selective serotonin re-uptake inhibitor (SSRI) antidepressants may be more likely to develop cataracts. Published in this month's Ophthalmology, the study noted the risk appears to increase by about 15% (about 22,000 cataract cases attributable to antidepressant use in the U.S.), the journal said. The study, led by Mahyar Etminan, PharmD, Vancouver Coastal Health Research Institute, Canada, assessed data for nearly 19,000 people age 65 or older, all of who also had cardiovascular disease. Their records were compared to about 190,000 controls. The effect was strongest for three SSRIs: Luvox (fluvoxamine, Solvay Pharmaceuticals/Abbott, Abbott Park, Il) increased risk by 39%, Effexor (venlafaxine, Pfizer, New York) by 33%, and Paxil (paroxetine, GlaxoSmithKline, Middlesex, U.K.) by 23%. The apparent increased risk was associated only with current, not past, drug use. Some antidepressants did not appear to be associated with cataract risk, but this could have been because the number of study participants using these drug types was too small to show effects or because only specific agents in certain medications are related to cataract formation. These questions need further study, the journal noted. The eye's lens has serotonin receptors, and animal studies have shown that excess serotonin can make the lens opaque and lead to cataract formation, Dr. Etminan said. Earlier research linked beta blocker medications and oral and inhaled steroids to higher cataract risk, and a recent Swedish study suggests that women's hormone replacement therapy (HRT) may also raise risk, the journal added.* Andrea Schumann Staff Writer

Search VisiVite